Gentamicin ototoxicity in continuous ambulatory peritoneal dialysis

B. S. Gendeh, H. Said, A. G. Gibb, N. S. Aziz, N. Kong, Z. M. Zahir

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

A prospective study was undertaken of 10 chronic renal failure patients on Continuous Ambulatory Peritoneal Dialysis (CAPD) complicated by repeated bouts of peritonitis treated with gentamicin. Each 10-day treatment course consisted of a 120 mg loading dose, followed by 16 mg in 21 of peritoneal dialysate, given four times a day. Serum gentamicin analysed by enzyme immunoassay showed a mean level of 5.2 μg/ml, (range 3.7 to 6.6 mg/ml) four hours after the loading dose. Similar levels, well within the therapeutic range, were maintained on the 3rd, 5th, 7th and 9th days of intraperitoneal gentamicin therapy, suggesting no accumulation of gentamicin in the serum. Pure tone audiometry, electronystagmography and clinical assessment were performed during each course of treatment. Although no evidence of ototoxicity was found during the first two courses of gentamicin, but disequilibrium and bobbing oscillopsia were present during the third and fourth courses of gentamicin. These findings could be explained by cumulative injury to the vestibular apparatus caused by repeated therapeutic insults.

Original languageEnglish
Pages (from-to)681-685
Number of pages5
JournalJournal of Laryngology and Otology
Volume107
Issue number8
Publication statusPublished - 1993

Fingerprint

Continuous Ambulatory Peritoneal Dialysis
Gentamicins
Labyrinth Vestibule
Electronystagmography
Pure-Tone Audiometry
Therapeutics
Dialysis Solutions
Peritonitis
Serum
Immunoenzyme Techniques
Chronic Kidney Failure
Prospective Studies
Wounds and Injuries

Keywords

  • Chronic
  • Continuous ambulatory
  • Gentamicins
  • Kidney failure
  • Ototoxicity
  • Peritoneal dialysis

ASJC Scopus subject areas

  • Otorhinolaryngology

Cite this

Gendeh, B. S., Said, H., Gibb, A. G., Aziz, N. S., Kong, N., & Zahir, Z. M. (1993). Gentamicin ototoxicity in continuous ambulatory peritoneal dialysis. Journal of Laryngology and Otology, 107(8), 681-685.

Gentamicin ototoxicity in continuous ambulatory peritoneal dialysis. / Gendeh, B. S.; Said, H.; Gibb, A. G.; Aziz, N. S.; Kong, N.; Zahir, Z. M.

In: Journal of Laryngology and Otology, Vol. 107, No. 8, 1993, p. 681-685.

Research output: Contribution to journalArticle

Gendeh, BS, Said, H, Gibb, AG, Aziz, NS, Kong, N & Zahir, ZM 1993, 'Gentamicin ototoxicity in continuous ambulatory peritoneal dialysis', Journal of Laryngology and Otology, vol. 107, no. 8, pp. 681-685.
Gendeh BS, Said H, Gibb AG, Aziz NS, Kong N, Zahir ZM. Gentamicin ototoxicity in continuous ambulatory peritoneal dialysis. Journal of Laryngology and Otology. 1993;107(8):681-685.
Gendeh, B. S. ; Said, H. ; Gibb, A. G. ; Aziz, N. S. ; Kong, N. ; Zahir, Z. M. / Gentamicin ototoxicity in continuous ambulatory peritoneal dialysis. In: Journal of Laryngology and Otology. 1993 ; Vol. 107, No. 8. pp. 681-685.
@article{064095e9dcf541a988dde86d38b6e433,
title = "Gentamicin ototoxicity in continuous ambulatory peritoneal dialysis",
abstract = "A prospective study was undertaken of 10 chronic renal failure patients on Continuous Ambulatory Peritoneal Dialysis (CAPD) complicated by repeated bouts of peritonitis treated with gentamicin. Each 10-day treatment course consisted of a 120 mg loading dose, followed by 16 mg in 21 of peritoneal dialysate, given four times a day. Serum gentamicin analysed by enzyme immunoassay showed a mean level of 5.2 μg/ml, (range 3.7 to 6.6 mg/ml) four hours after the loading dose. Similar levels, well within the therapeutic range, were maintained on the 3rd, 5th, 7th and 9th days of intraperitoneal gentamicin therapy, suggesting no accumulation of gentamicin in the serum. Pure tone audiometry, electronystagmography and clinical assessment were performed during each course of treatment. Although no evidence of ototoxicity was found during the first two courses of gentamicin, but disequilibrium and bobbing oscillopsia were present during the third and fourth courses of gentamicin. These findings could be explained by cumulative injury to the vestibular apparatus caused by repeated therapeutic insults.",
keywords = "Chronic, Continuous ambulatory, Gentamicins, Kidney failure, Ototoxicity, Peritoneal dialysis",
author = "Gendeh, {B. S.} and H. Said and Gibb, {A. G.} and Aziz, {N. S.} and N. Kong and Zahir, {Z. M.}",
year = "1993",
language = "English",
volume = "107",
pages = "681--685",
journal = "Journal of Laryngology and Otology",
issn = "0022-2151",
publisher = "Cambridge University Press",
number = "8",

}

TY - JOUR

T1 - Gentamicin ototoxicity in continuous ambulatory peritoneal dialysis

AU - Gendeh, B. S.

AU - Said, H.

AU - Gibb, A. G.

AU - Aziz, N. S.

AU - Kong, N.

AU - Zahir, Z. M.

PY - 1993

Y1 - 1993

N2 - A prospective study was undertaken of 10 chronic renal failure patients on Continuous Ambulatory Peritoneal Dialysis (CAPD) complicated by repeated bouts of peritonitis treated with gentamicin. Each 10-day treatment course consisted of a 120 mg loading dose, followed by 16 mg in 21 of peritoneal dialysate, given four times a day. Serum gentamicin analysed by enzyme immunoassay showed a mean level of 5.2 μg/ml, (range 3.7 to 6.6 mg/ml) four hours after the loading dose. Similar levels, well within the therapeutic range, were maintained on the 3rd, 5th, 7th and 9th days of intraperitoneal gentamicin therapy, suggesting no accumulation of gentamicin in the serum. Pure tone audiometry, electronystagmography and clinical assessment were performed during each course of treatment. Although no evidence of ototoxicity was found during the first two courses of gentamicin, but disequilibrium and bobbing oscillopsia were present during the third and fourth courses of gentamicin. These findings could be explained by cumulative injury to the vestibular apparatus caused by repeated therapeutic insults.

AB - A prospective study was undertaken of 10 chronic renal failure patients on Continuous Ambulatory Peritoneal Dialysis (CAPD) complicated by repeated bouts of peritonitis treated with gentamicin. Each 10-day treatment course consisted of a 120 mg loading dose, followed by 16 mg in 21 of peritoneal dialysate, given four times a day. Serum gentamicin analysed by enzyme immunoassay showed a mean level of 5.2 μg/ml, (range 3.7 to 6.6 mg/ml) four hours after the loading dose. Similar levels, well within the therapeutic range, were maintained on the 3rd, 5th, 7th and 9th days of intraperitoneal gentamicin therapy, suggesting no accumulation of gentamicin in the serum. Pure tone audiometry, electronystagmography and clinical assessment were performed during each course of treatment. Although no evidence of ototoxicity was found during the first two courses of gentamicin, but disequilibrium and bobbing oscillopsia were present during the third and fourth courses of gentamicin. These findings could be explained by cumulative injury to the vestibular apparatus caused by repeated therapeutic insults.

KW - Chronic

KW - Continuous ambulatory

KW - Gentamicins

KW - Kidney failure

KW - Ototoxicity

KW - Peritoneal dialysis

UR - http://www.scopus.com/inward/record.url?scp=0027292632&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027292632&partnerID=8YFLogxK

M3 - Article

C2 - 8409715

AN - SCOPUS:0027292632

VL - 107

SP - 681

EP - 685

JO - Journal of Laryngology and Otology

JF - Journal of Laryngology and Otology

SN - 0022-2151

IS - 8

ER -